Two cases of digitalis toxicity with reversible and severe decrease of visual acuity

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Background : We performed electrophysiologic tests on two patients with digitalis toxicity who first had photophobia and xanthopsia and revealed reversible reduced visual acuity and binocular central scotoma. Cases: The patients were a 72-year-old male and a 54-year-old male who had symptoms of digitalis toxicity. Findings: The corrected visual acuity was severely decreased during digitalis toxicity, 0.02 oculus dexter (OD) and 0.1 oculus sinister (OS) in case 1 and 0.04 OD and 0.2 OS in case 2. But visual acuity recovered as the blood levels of digitalis decreased to the normal level and the corrected visual acuity was 0.7 OD and 0.8 OS in case 1 and 0.8 OD and 0.9 OS in case 2. We recorded 30 Hz-flicker electroretinogram (ERG), single flash ERG, photopic ERG, and scotopic ERG when digitalis blood levels were elevated and normal. Decreased amplitudes of 30 Hz-flicker ERG and photopic ERG suggested that photoreceptor function was disturbed at digitalis toxicity and cone dysfunction was more severely disturbed than rod dysfunction. Conclusion : 30 Hz-flicker ERG, as well as electrocardiogram and digitalis blood level, is a relatively convenient and useful measure of digitalis toxicity. It is necessary consiler toxicity when severe visual dysfunction is observed in patients with digitalis therapy.

Original languageEnglish
Pages (from-to)24-30
Number of pages7
JournalJournal of Japanese Ophthalmological Society
Volume105
Issue number1
Publication statusPublished - 2001

Fingerprint

Digitalis
Visual Acuity
Scotoma
Photophobia
Electrocardiography

Keywords

  • 30 hz-flicker ERG
  • Decreased visual accuity
  • Digitalis
  • Digitalis toxicity

ASJC Scopus subject areas

  • Ophthalmology

Cite this

@article{d2af6c8b67834c779fd7ec5188d3786e,
title = "Two cases of digitalis toxicity with reversible and severe decrease of visual acuity",
abstract = "Background : We performed electrophysiologic tests on two patients with digitalis toxicity who first had photophobia and xanthopsia and revealed reversible reduced visual acuity and binocular central scotoma. Cases: The patients were a 72-year-old male and a 54-year-old male who had symptoms of digitalis toxicity. Findings: The corrected visual acuity was severely decreased during digitalis toxicity, 0.02 oculus dexter (OD) and 0.1 oculus sinister (OS) in case 1 and 0.04 OD and 0.2 OS in case 2. But visual acuity recovered as the blood levels of digitalis decreased to the normal level and the corrected visual acuity was 0.7 OD and 0.8 OS in case 1 and 0.8 OD and 0.9 OS in case 2. We recorded 30 Hz-flicker electroretinogram (ERG), single flash ERG, photopic ERG, and scotopic ERG when digitalis blood levels were elevated and normal. Decreased amplitudes of 30 Hz-flicker ERG and photopic ERG suggested that photoreceptor function was disturbed at digitalis toxicity and cone dysfunction was more severely disturbed than rod dysfunction. Conclusion : 30 Hz-flicker ERG, as well as electrocardiogram and digitalis blood level, is a relatively convenient and useful measure of digitalis toxicity. It is necessary consiler toxicity when severe visual dysfunction is observed in patients with digitalis therapy.",
keywords = "30 hz-flicker ERG, Decreased visual accuity, Digitalis, Digitalis toxicity",
author = "Norihiro Nagai",
year = "2001",
language = "English",
volume = "105",
pages = "24--30",
journal = "Nippon Ganka Gakkai zasshi",
issn = "0029-0203",
publisher = "Nippon Ganka Gakkai",
number = "1",

}

TY - JOUR

T1 - Two cases of digitalis toxicity with reversible and severe decrease of visual acuity

AU - Nagai, Norihiro

PY - 2001

Y1 - 2001

N2 - Background : We performed electrophysiologic tests on two patients with digitalis toxicity who first had photophobia and xanthopsia and revealed reversible reduced visual acuity and binocular central scotoma. Cases: The patients were a 72-year-old male and a 54-year-old male who had symptoms of digitalis toxicity. Findings: The corrected visual acuity was severely decreased during digitalis toxicity, 0.02 oculus dexter (OD) and 0.1 oculus sinister (OS) in case 1 and 0.04 OD and 0.2 OS in case 2. But visual acuity recovered as the blood levels of digitalis decreased to the normal level and the corrected visual acuity was 0.7 OD and 0.8 OS in case 1 and 0.8 OD and 0.9 OS in case 2. We recorded 30 Hz-flicker electroretinogram (ERG), single flash ERG, photopic ERG, and scotopic ERG when digitalis blood levels were elevated and normal. Decreased amplitudes of 30 Hz-flicker ERG and photopic ERG suggested that photoreceptor function was disturbed at digitalis toxicity and cone dysfunction was more severely disturbed than rod dysfunction. Conclusion : 30 Hz-flicker ERG, as well as electrocardiogram and digitalis blood level, is a relatively convenient and useful measure of digitalis toxicity. It is necessary consiler toxicity when severe visual dysfunction is observed in patients with digitalis therapy.

AB - Background : We performed electrophysiologic tests on two patients with digitalis toxicity who first had photophobia and xanthopsia and revealed reversible reduced visual acuity and binocular central scotoma. Cases: The patients were a 72-year-old male and a 54-year-old male who had symptoms of digitalis toxicity. Findings: The corrected visual acuity was severely decreased during digitalis toxicity, 0.02 oculus dexter (OD) and 0.1 oculus sinister (OS) in case 1 and 0.04 OD and 0.2 OS in case 2. But visual acuity recovered as the blood levels of digitalis decreased to the normal level and the corrected visual acuity was 0.7 OD and 0.8 OS in case 1 and 0.8 OD and 0.9 OS in case 2. We recorded 30 Hz-flicker electroretinogram (ERG), single flash ERG, photopic ERG, and scotopic ERG when digitalis blood levels were elevated and normal. Decreased amplitudes of 30 Hz-flicker ERG and photopic ERG suggested that photoreceptor function was disturbed at digitalis toxicity and cone dysfunction was more severely disturbed than rod dysfunction. Conclusion : 30 Hz-flicker ERG, as well as electrocardiogram and digitalis blood level, is a relatively convenient and useful measure of digitalis toxicity. It is necessary consiler toxicity when severe visual dysfunction is observed in patients with digitalis therapy.

KW - 30 hz-flicker ERG

KW - Decreased visual accuity

KW - Digitalis

KW - Digitalis toxicity

UR - http://www.scopus.com/inward/record.url?scp=0035228884&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035228884&partnerID=8YFLogxK

M3 - Article

VL - 105

SP - 24

EP - 30

JO - Nippon Ganka Gakkai zasshi

JF - Nippon Ganka Gakkai zasshi

SN - 0029-0203

IS - 1

ER -